Bisporol 5mg versus Sotalol 80mg x 2 side e... - AF Association

AF Association

21,609 members26,309 posts

Bisporol 5mg versus Sotalol 80mg x 2 side effects!

Nic6
Nic6

Hi,

Some advice needed. My son has been asked to change from Bisporol 5mg daily to Sotalol 80mg, twice a day. He’s been on Sotalol for a week and is eyes are all dry, he’s getting palpitations, tiredness and is breathing seems different.

He’s 22 and on the autistic spectrum and it can be difficult to get information from him. I have certainly seen the change.

Have emailed cardiology at our local hospital but I will be lucky to hear back from them. I am now thinking of starting him back on original medication (Bisoprolol) where he had no side effects! I have also read that Sotalol should be started very carefully with continued support.

Cannot get an appointment with general doctor until Friday pm. He does have an appointment at Glasgow with Professor Connelly, the Dr who advised Dumfries hospital to switch medication on Tuesday but feel I can’t wait this long. He’s just not himself.

Is anyone else on this drug? Did you have same side effects? Reading stories Bisporol a far safer drug!

Any information would be appreciated.

Thanks

21 Replies

Hi Nic6

What reason did the doctor give for changing drugs? I was on Sotalol for about 18 months without any notable side effects but it stopped working for me despite going up to the maximum dose. I had a successful ablation last year and my heart has been pretty good since.

I have an adult daughter on the spectrum so I understand the impact of change and how challenging it can be getting information.

Nic6
Nic6 in reply to Kaz747

His a ICD device discharged 3 times in October. It was classed as inappropriate(not needed).

We went to the our local hospital when it happened and it was agreed to put his Bisporol up from 1.25mg to 5mg.

All was going fine then a letter was received at the end of January saying they had sought advice from Dr Connelly in Glasgow and he’s advised to switch to Sotalol. We have not seen consultant since October.

😟

Kaz747
Kaz747 in reply to Nic6

Poor kid! Hopefully you get some answers soon.

It seems everyone reacts differently. When I first got A fib they put me on amiodarone the side effect where awful. It gave me a thyroid problem. After my 2nd ablation I was put on flecainide 100mg twice a day and I was also on Diltiazem don't remember the dosage. About 6 month after my second ablation. My A fib and Aflutter came back. I went to a different electrophysiologist. He put me on Sotalol 120mg daily. I was also put on metoprolol 50mg twice a day I was taken off Flecainide. I have a kidney problem and the Sotalol which he said is normally given at 180mg daily the doctor because of my kidney problem put me on 120mg a day. Also, when they put you on Sotalol here in the US they put you in a hospital for 3 day to see if there are any side effects. After about 6 months I had a follow up and during that 6 month period I had a onetime A fib attack. I recorded the incident in the Kardia device which creates a EKG. And as a result of showing the ekg the doctor increase my dosage to 100 mg of Metoprolol twice day. So, I will now get to the point, sorry for being long winded, I have never had any side effects with Sotalol and I have been a fib free for about 19 months. If at all possible I would suggest your son goes into the hospital for the 3 day monitoring of Sotalol. I almost die with the Amiodarone yet I have a friend who takes 200mg of Amiodarone a day with no side effects. So that’s would I meant we all react differently to these medication. Hope this was helpful.

Best regards,

Barry

,

Nic6
Nic6 in reply to bmand

Thanks for all the information.

Glad to hear some positive feed back from the drug and you have been fib free for a period of time. It’s just very concerning when all we get is a letter to tell him to change drug. We do have An appointment Tuesday with the consultant. Currently logging everything to present to him.

My son is due home from college shortly and between us I think we will decide on the next step. (Do we go back on Bisporol or stick out Sotalol until Tuesday). Only he can make the final decision.

I will pass on this message. Many thanks.

Hi there! I am on Sotalol 120mg x 2 daily and so far no adverse side effects. Been on it for about a year already. Have stopped Bisoporol since I started on Sotalol.

Nic6
Nic6 in reply to SpritzerAce

Can I ask why you changed drug?

That’s good to here. Nice to hear positive comments about the drug.

He seems a little more relaxed this pm so fingers crossed hoping it was just the transition period. I have a telephone consultation with his GP on Friday, seeing no one from cardiology returns emails or calls.

He does have his appointment on Tuesday with the cardiologist who fitted the ICD. Which is a different hospital from the one who I have tried contacted.

Will continue to monitor him until then and have my list of questions ready!

Many thanks

Hi.

Ive been on sotolol 120 mg x2 for about 9 months. I do get dry eyes and for the first month I was a bit emotional and definitely spaced out but after that I have had no side effects and my AF is really well controlled. I always worry when my medication is changed but invariably it has been for the better. Good luck. I wish your son all the best. X

Nic6
Nic6 in reply to dedeottie

Thanks for your reply. Sounds pretty much the same side effects. Glad to hear it settled down. Going to keep with this drug for a little longer. This morning he was a little more himself but eyes still dry.

We do have an appointment on a Tuesday so will bring up the concerns then if no improvement . Always good to hear other people’s views 👍🏻

dedeottie
dedeottie in reply to Nic6

The doctor gave me some drops for the dry eyes and they really help. X

Hi, I was on Sotalol 80mg x2 a day for over 2 years without any noticeable side effects, I was changed to Flecainide after my first ablation ( the change started an AF episode within days of the change ) and 6 moths later after my second ablation to 2.5mg Bisoprolol , and am seeing the Cardiologist today and will point out a number of different observations since the change including ringing in the ears, pains in back and lower left calf, headaches, and a few more. I think it just reiterates how different we are all are and indeed how different the various drugs are as well. Hopefully they can get it corrected asap for your son. ( It could be said that something else is bringing on the above effects for me, i.e the combination with Bisoprolol and Riboraxiban , who knows, I guess only by exchanging our experiences on this site ). Good luck.

Nic6
Nic6 in reply to Rubymurray25

Sorry to hear you are getting side effects from the new drugs. Would it not be best to go back onto original drug?

Happy to read another comment of no side effects on Sotalol. I think we will keep going with it for a little longer. He seems a lot more with it this morning but still dry eyes. His appointment is on Tuesday so will keep monitoring him and bring up all the concerns then. Thanks 😊

Rubymurray25
Rubymurray25 in reply to Nic6

Just seen the Cardiologist and have had my Bisoprolol reduced to 1.25mg so that might be the answer? My wife is on Pregabalin for pain relief and gets very dry eyes so maybe its just a case of certain meds affecting different people in different ways. Hope it all settles down.

Nic6
Nic6 in reply to Rubymurray25

Fingers crossed for you. Thanks for information. Going to keep on Sotalol until we see the cardiologist on Tuesday. Fingers crossed things have settled for him by then. Have everything logged and lots of questions. Thanks 😊

My mum has just changed from B to S and has had a bad couple.of weeks. Things have settled down now though and all seems ok

Nic6
Nic6 in reply to smn100

Thanks for reply. He seems to be more settled this morning and not so spaced out. He still has dry eyes but things looking a little more positive today. Glad things are going good for your mum too. Will persevere with it for a little longer with hopes it settles for him too. 👍🏻

I told Sotalol 80mg twice a day for approx 2 years without any side effects, it suited me very well and held off AF until I had an ablation. Now weaned off Sotalol but still need to take bisoprolol 2.5mg once daily.

Nic6
Nic6 in reply to Cat04

Thanks that’s positive to read. Hoping it’s just the transition period and all will settle for him soon. Will keep monitoring him. Thanks 👍🏻

Hi Nic6, Prof Connelly performed my Cryo Ablation at the end of January at the Golden Jubilee in Glasgow. I cant speak higher of the professional approach and care. I not sure which clinic you've been attending but may be worth just calling the Cardio department at the golden jubilee and asking advice there. Its certainly a different hospital to my past NHS experiences i.e. plenty of staff and doctors who were keen to help and answer any questions.....Good luck.

M

We have an appointment in Tuesday with him. Thankfully we had a Locom Doctor at his last check. He was on the ball and got us referred back to Glasgow.

Clearly I have asked not to be under the consultant we were under at our local hospital.

Thanks for reply 😊

You may also like...